Our new website is now live : www.addisonsdisease.org.uk - please update your bookmarks!

Jump to content
Sign in to follow this  

An untimely death


ADSHG

  • Niki describes how her friend, Justin Watkis, found it difficult to accept that he was dependent on steroid medication. Sadly, he collapsed and died between three and five days after running out of hydrocortisone.

I first met Justin in the summer of 2000. I was working in a nightclub in Magalluf and he was handing out flyers for a bar. I only knew him in passing but he was always smiling and up for a laugh. He introduced me to his friend Duncan, who came to visit him on holiday. I ended up marrying Duncan so that over the years, Justin and I became good friends.

 

A group of us used to hang around together; we were all pretty close, popping in and out of each others’ houses. The boys would watch the footie while the girls went shopping. We would often all end up partying on a Sunday night and then wake up on Monday morning with hangovers wondering why we didn’t do it on the Friday or Saturday instead. Or we would meet up on a Thursday night and take it in turns to cook. Justin always managed to get out of it when it was his turn, which we were grateful for as he was hopeless in the kitchen.

 

Justin was a clever bloke and he had a good job in IT. In 2005 he had the opportunity to work in Australia for a year. Justin was mixed race but when he returned from Australia we noticed he looked much darker than before, so much so that he used to get a hard time at passport control. We just assumed the sun had brought out the darker pigment in his skin.

 

In 2007 he was given another opportunity to work abroad, this time in the Netherlands. Justin was always up for an adventure so off he went. He was there for about six months and popped back occasionally. It was around this time that he started to feel unwell. He used to get really tired and he couldn’t seem to keep any weight on. He eventually went to the doctor and they diagnosed a thyroid problem.

 

 

ADSHG-justin-ibiza_inline.png

 

Justin in Ibiza

 

The Addison's diagnosis
In the summer of 2008 he went to visit his brother, James. In the middle of the night he woke his brother up complaining of being freezing cold. Justin said he just couldn’t warm up. He looked really unwell and so James took him to hospital. It was then that he was diagnosed with Addison’s. He started taking the prescribed steroid medication and seemed to improve. His appetite was better than it had ever been and he began to put on weight. This went on for about four months and then he started to decline again. He had no energy and he became very thin. He would sleep all day and then be awake all night. He decided to give up work as he felt he needed to put all of his energy into recuperating fully.

 

Justin explained that Addison’s means that the body doesn’t produce enough cortisol and that he needed to take medication to control it. He had always been healthy and he had a real hard time accepting that he was ill and had to depend upon medication.

 

Justin stops taking fludrocortisone
I remember in February 2009, my daughter Anneka - who was one at the time - and I were on our way to meet our friends in Leicester Square to watch the Chinese New Year celebrations. I could see the train coming so I asked Justin to run holding my daughter while I ran over the platform bridge with the buggy. When we got on the train he was exhausted. At first I thought he was exaggerating to make me laugh and then I realised he was serious. I became concerned and asked if he was okay - he said that he wasn’t supposed to run because the disease had given him low blood pressure. I remember saying to him, ‘Does that mean you aren’t allowed to exercise or run for the bus ever again?’ He said, ‘I can take tablets to control it (the blood pressure) but I don’t want to, as it will just be more drugs to take and I don’t want that.’

 

It was snowing that day and he was freezing. I took him into a coffee shop to warm up and we ended up going home early as I could see that he just wasn’t well enough to be battling the crowds in central London. The cold seemed to be really getting him. It was on that day that it dawned on me that Addison’s was more serious than he was telling us. I remember making a pact with myself to read up on Addison’s as soon as I got home so that I could understand more about it. Instead, when we got home, I made him a bowl of soup to warm him up. I forgot all about it. Perhaps if I had remembered, things would have been different.

 

His last few hours
Tuesday 3 March 2009 started off as a pretty normal day. It was Duncan’s day off work, so he called Justin to suggest they spend the day together and then they would both come back to ours for dinner. When Justin answered, he sounded upbeat but he told Duncan that he had run out of his medication on the Friday or Saturday and was feeling pretty rough. He asked Duncan to take him to hospital so that he could get some medication fairly quickly. He said he had tried to go to the doctor’s the day before, on the Monday, but had to turn back as he felt quite weak. We weren’t alarmed by this as it had happened before and - apart from feeling a bit tired and out of sorts - he had always been okay.

 

Duncan got to his house just under an hour later. When there was no answer he assumed that Justin had fallen asleep; he had done this before, since being diagnosed. He eventually looked through the letterbox and saw Justin strewn out on the stairs and hall. Duncan and the caretaker broke in and at first they thought he was breathing. The paramedics arrived. After a few minutes they broke the news that he was dead and had been so for about 45 minutes. He was 33.

 

Justin lived with two mates. If he had asked them to get him to the doctors or pick up a prescription for him, they would have done. But that was Justin. He never wanted to be a burden on anyone and was fiercely independent. So, somewhere between three and five days after he ran out of medication, he collapsed and died.

 

 

ADSHG-justin_friends_inline.png

 

Justin (second from left) with friends


The Coroner's verdict
Four months later, his mum, three brothers and a few of his friends went to the Coroner’s Court in London Bridge to hear the verdict of the tests they carried out to determine the exact cause of death. The judge said that he had had an Addisonian crisis and that his vital organs had most probably given up one by one on account of the lack of medication. She went on to say that often men of his age cannot accept being ill and don’t take their medication correctly, sometimes with disastrous consequences.


People tend to glamorise the dead, focusing on the good points and conveniently erasing the bad. In Justin’s case, there really were no bad points. He was a gentle soul who never spoke badly about anyone. He was intelligent, a deep thinker and a bit of a poet on the quiet. All in all he was one of the best and I feel honoured to have known him.

 

In conclusion, here are some words of advice from Justin’s mum, Janet: “Make sure you take your medication; it’s vital. Remember how important it is and remember what happened to Justin. Keep to a good lifestyle and talk to your friends and family about how you are feeling.”

 

Niki
December 2010
Our sincere thanks to Justin’s family for their support in allowing his history to be publicised by the ADSHG.

 

An untimely death - The doctor’s view
ADSHG-john_wass_articles.png
Niki’s account of her friend, Justin Watkis’, untimely death seems hugely sad because of its avoidability. From her recollections of his life, it does not look as if he was taking his medication regularly over a fairly long period of time. If Justin had stopped his fludrocortisone some months earlier, he would already have been in a debilitated condition. The fact that he died only some three to five days after running out of hydrocortisone shows just how important the fludrocortisone is in maintaining good health for people with primary Addison’s.

 

For people with Addison’s, the important points to appreciate from Justin Watkis’ tragic story are:

  • Take your medication every day, at the right time of day.
  • Anticipate your needs for all your medications to make sure that you always have extra supplies to hand.
  • Order your next repeat in time to maintain a reserve supply of two months’ essential steroid medication, both hydrocortisone and fludrocortisone.
  • Make sure you have an in-date emergency injection kit.
  • Carry spare medication with you whenever you leave the house, even if you are just going down to the corner shop.


Professor John Wass
The Churchill Hospital, Oxford, UK
December 2010



  Report Article
Sign in to follow this  



About us

The Addison’s Disease Self-Help Group is the support group for people with Addison’s disease or adrenal insufficiency and their families in the UK and Ireland.The group was formed in 1984 and is a UK registered charity no. 1179825.

Get in touch

    Our Online Volunteers

  • pippa sharman
    pippa sharman
  • vsadler
    vsadler
  • annelben
    annelben
  • frances1
    frances1
  • suep1954
    suep1954

A dedicated team of volunteers contribute to and support the website, forum, shop, publications centre, video hub plus social media engagement on behalf of the charity.

×

Important Information

By using this website you are consenting to the use of cookies. Details about their use and how you can adjust your cookie settings are described in our cookie statement.